Set-Valued and Variational Analysis

, Volume 20, Issue 3, pp 387–415 | Cite as

Construction of Pathological Maximally Monotone Operators on Non-reflexive Banach Spaces

  • Heinz H. Bauschke
  • Jonathan M. BorweinEmail author
  • Xianfu Wang
  • Liangjin Yao


In this paper, we construct maximally monotone operators that are not of Gossez’s dense-type (D) in many nonreflexive spaces. Many of these operators also fail to possess the Brønsted-Rockafellar (BR) property. Using these operators, we show that the partial inf-convolution of two BC–functions will not always be a BC–function. This provides a negative answer to a challenging question posed by Stephen Simons. Among other consequences, we deduce—in a uniform fashion—that every Banach space which contains an isomorphic copy of the James space \({\ensuremath{\mathbf{J}}}\) or its dual \({\ensuremath{\mathbf{J}}}^{\ast}\), or c 0 or its dual ℓ1, admits a non type (D) operator. The existence of non type (D) operators in spaces containing ℓ1 or c 0 has been proved recently by Bueno and Svaiter.


Adjoint BC–function Fitzpatrick function James space Linear relation Maximally monotone operator Monotone operator Multifunction Operator of type (BR) Operator of type (D) Operator of type (NI) Partial inf-convolution Schauder basis Set-valued operator Shrinking basis Skew operator Space of type (D) Subdifferential operator Uniqueness of extensions 

Mathematics Subject Classifications (2010)

Primary 47A06 47H05; Secondary 47B65 47N10  90C25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bauschke H.H.: Projection algorithms and monotone operators. PhD thesis, Simon Fraser University, Department of Mathematics, Burnaby, British Columbia V5A 1S6, Canada. Available at (1996)
  2. 2.
    Bauschke H.H., Borwein, J.M.: Maximal monotonicity of dense type, local maximal monotonicity, and monotonicity of the conjugate are all the same for continuousi linear operators. Pac. J. Math. 189, 1–20 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Bauschke H.H., Wang, X., Yao, L.: Examples of discontinuous maximal monotone linear operators and the solution to a recent problem posed by B.F. Svaiter. J. Math. Anal. Appl. 370, 224–241 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bauschke H.H., Borwein, J.M., Wang, X., Yao, L.: For maximally monotone linear relations, dense type, negative-infimum type, and Fitzpatrick–Phelps type all coincide with monotonicity of the adjoint. arXiv:1103.6239v1 (2011)
  5. 5.
    Bauschke H.H., Borwein, J.M., Wang, X., Yao, L.: Every maximally monotone operator of Fitzpatrick–Phelps type is actually of dense type. Optim. Lett. arXiv:1104.0750v1 (2011)
  6. 6.
    Bauschke H.H., Combettes, P.L.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces. Springer (2011)Google Scholar
  7. 7.
    Borwein, J.M.: Maximal monotonicity via convex analysis. J. Convex Anal. 13, 561–586 (2006)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Borwein, J.M.: Maximality of sums of two maximal monotone operators in general Banach space. Proc. Am. Math. Soc. 135, 3917–3924 (2007)zbMATHCrossRefGoogle Scholar
  9. 9.
    Borwein, J.M.: Fifty years of maximal monotonicity. Optim. Lett. 4, 473–490 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Borwein, J.M.: A note on ε-subgradients and maximal monotonicity. Pac. J. Math. 103, 307–314 (1982)zbMATHGoogle Scholar
  11. 11.
    Borwein, J.M., Vanderwerff, J.D.: Convex Functions. Cambridge University Press (2010)Google Scholar
  12. 12.
    Bueno, O., Svaiter, B.F.: A non-type (D) operator in c 0., arXiv:1103.2349v1 (2011)
  13. 13.
    Burachik, R.S., Iusem, A.N.: Set-Valued Mappings and Enlargements of Monotone Operators. Springer (2008)Google Scholar
  14. 14.
    Cross, R.: Multivalued Linear Operators. Marcel Dekker (1998)Google Scholar
  15. 15.
    Fabian, M., Habala, P., Hájek, P., Montesinos, V., Pelant, S.J., Zizler, V.: Functional Analysis and Infinite-Dimensional Geometry. CMS/Springer (2001)Google Scholar
  16. 16.
    Fabian, M., Habala, P., Hájek, P., Montesinos, V., Zizler, V.: Banach Space Theory. CMS/Springer (2010)Google Scholar
  17. 17.
    Fitzpatrick, S.: Representing monotone operators by convex functions. In: Workshop/Miniconference on Functional Analysis and Optimization (Canberra 1988). Proceedings of the Centre for Mathematical Analysis, vol. 20, pp. 59–65. Australian National University, Canberra, Australia (1988)Google Scholar
  18. 18.
    Fitzpatrick, S., Phelps, R.R.: Bounded approximants to monotone operators on Banach spaces. Ann. Inst. H. Poincaré Anal. Non Linéaire 9, 573–595 (1992)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Gossez, J.-P.: Opérateurs monotones non linéaires dans les espaces de Banach non réflexifs. J. Math. Anal. Appl. 34, 371–395 (1971)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Gossez, J.-P.: On the range of a coercive maximal monotone operator in a nonreflexive Banach space. Proc. Am. Math. Soc. 35, 88–92 (1972)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Gowers, W.T.: A Banach space not containing c 0, l 1 or a reflexive subspace. Trans. Am. Math. Soc. 344, 407–420 (1994)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Marques Alves, M., Svaiter, B.F.: A new proof for maximal monotonicity of subdifferential operators. J. Convex Anal. 15, 345–348 (2008)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Marques Alves, M., Svaiter, B.F.: Brøndsted–Rockafellar property and maximality of monotone operators representable by convex functions in non-reflexive Banach spaces. J. Convex Anal. 15, 693–706 (2008)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Marques Alves, M., Svaiter, B.F.: Maximal monotone operators with a unique extension to the bidual. J. Convex Anal. 16, 409–421 (2009)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Marques Alves, M., Svaiter, B.F.: On Gossez type (D) maximal monotone operators. J. Convex Anal. 17, 1077–1088 (2010)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Megginson, R.E.: An Introduction to Banach Space Theory. Springer (1998)Google Scholar
  27. 27.
    Phelps, R.R.: Convex Functions, Monotone Operators and Differentiability, 2nd edn. Springer (1993)Google Scholar
  28. 28.
    Phelps, R.R.: Lectures on maximal monotone operators. Extracta Math. 12, 193–230 (1997). arXiv:9302209v1. Accessed February 1993MathSciNetzbMATHGoogle Scholar
  29. 29.
    Phelps, R.R., Simons, S.: Unbounded linear monotone operators on nonreflexive Banach spaces. J. Convex Anal. 5, 303–328 (1998)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Rockafellar, R.T.: On the maximal monotonicity of subdifferential mappings. Pac. J. Math. 33, 209–216 (1970)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Rockafellar, R.T., Wets, R.J-B.: Variational Analysis, 3rd printing. Springer (2009)Google Scholar
  32. 32.
    Simons, S.: The range of a monotone operator. J. Math. Anal. Appl. 199, 176–201 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Simons, S.: Minimax and Monotonicity. Springer (1998)Google Scholar
  34. 34.
    Simons, S.: Maximal monotone multifunctions of Brøndsted–Rockafellar type. Set-Valued Anal. 7, 255–294 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Simons, S.: Five kinds of maximal monotonicity. Set-Valued Anal. 9, 391–409 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Simons, S.: From Hahn–Banach to Monotonicity. Springer (2008)Google Scholar
  37. 37.
    Simons, S.: Banach SSD spaces and classes of monotone sets. J. Convex Anal. 18, 227–258 (2011)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Simons, S., Zǎlinescu, C.: Fenchel duality, Fitzpatrick functions and maximal monotonicity. J. Nonlinear Convex Anal. 6, 1–22 (2005)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Voisei, M.D., Zălinescu, C.: Linear monotone subspaces of locally convex spaces. Set-Valued Anal. 18, 29–55 (2010)zbMATHCrossRefGoogle Scholar
  40. 40.
    Yao, L.: The sum of a maximal monotone operator of type (FPV) and a maximal monotone operator with full domain is maximally monotone. Nonlinear Anal. 74, 6144–6152 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Yao, L.: The sum of a maximally monotone linear relation and the subdifferential of a proper lower semicontinuous convex function is maximally monotone. Set-Valued Anal. (2011). doi: 10.1007/s11228-011-0184-x Google Scholar
  42. 42.
    Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific Publishing (2002)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • Heinz H. Bauschke
    • 1
  • Jonathan M. Borwein
    • 2
    • 3
    Email author
  • Xianfu Wang
    • 1
  • Liangjin Yao
    • 2
  1. 1.Mathematics, Irving K. Barber SchoolUniversity of British ColumbiaKelownaCanada
  2. 2.CARMAUniversity of NewcastleNewcastleAustralia
  3. 3.King Abdulaziz UniversityJeddahSaudi Arabia

Personalised recommendations